You are here:



glans penis
glans penis  
QUESTION: I had a terrible experience in January 2014 when a dermatologist put me on Bactrim for acne but neglected to tell me of any risk.  Long story short, I had an allergic reaction/Stevens Johnson Syndrome in my genital area.  Because this doctor didnt even warn me of a genital rash, burn, blister on my penis , it took nearly 5 days to make the connection (even after contacting a urologist).  My penis shaft and glans all looked burned and blistered and took several months to even begin to heal.  Long story short, its now six months and it hasn't healed and I can't get any help from medical people and its affecting my self esteem, my social life, my other  health including depression.  Originally was given steroids and then hylatopic plus, Triple Paste AF, Nyastin/Triamcilone (twice), and OTC products as Im freaked out and got neosporin and antibiotic.  The glans is irritated.  The photos isn't great but there is discoloration that is dar and at times purplish but also the texture of the glans skin is different an its very irritating.  So if I touch it, its irritated and hurts so no sex either.  Thats the other point, its no std cuz I havent even seen another person naked in 2014 because of all this...and I have issues with depression and other health issues so t his has made me a hermit.  I have masturbated but don't think its related.  I havent been able to resist for months at a time like I was told to wait 6-12 months and see...but when I go a week or whatever without masturabatoin, t heres no improvement in the glans.  I am circumcised.  and this is the areas where the bacterim allergy was (and I can send you photos of that).  So what do I do/  Urologist sent me to a dermatologist who sent me back to the urologist so now I have nothing.  My rimary says just don't touch your penis even though I tell him that this hasn't cured the situation.  It looks like photos on the internet of rashes or balanitis.  So yes in the last  months, I have still masturbated but never anything like 4-5x a day and that doesnt even involve the glans or friction on that part of the skin.  The glans is the one area that hasn't improved and is the one area that physically hurts when touched .  HELP HELP HELP Very desperate and embarrassed ...

ANSWER: Try Kelo-Cote

I have been using Kelo-cote gel for a couple of years now and have been very pleased with the way it lightens and softens surgical and traumatic scars. My patients find it very easy to use.

---------- FOLLOW-UP ----------

QUESTION: What does that look like to you?  Its not just discoloration but the skin is a different texture and is very irritated/sensitive to the touch.  The creme you suggest seems to be a scar gel.  That doesnt seem to be whats going on.  Was wondering if you had seen something like this before.  All the doctors have said is 'give it time' - i.e. a year and see if it improves , which isn't much of a consolation when 6 months have gone by...Urologist says to go to dermatologist and dermatologist says to go to urologist.  This is destroying my life.  You think this is just a scar or a keloid? (Other 'scar' gel like Mederma has never made a difference either)

ANSWER: The discoloration is called post inflammatory Hyperpigmentation. This means that irritation or inflammation caused an increase in pigment. For the irritation you can try Cortaid or Cortisone 10 but remember he prescription meds are stranger like Cloderm. In time the inflammation should go away.

---------- FOLLOW-UP ----------

QUESTION: Is cortaid different than Neosporin?   or triple antibiotic creme - none of that has helped.  (I assume moisturizers like vaseline or lanolin shouldn't be used either)  The discoloration isn't the main issue but its the irritation. IT HURTS to touch - can't have sexual contact, even hurts when rubbed against underwear.  Its been six months and in the last 3 months since the initial Bactrim burns and blisters healed somewhat, theres been absolutely no improvement and seen 2 dermatologists already who said 'nothing they can do.'  I read also something called Balanitis inflammation of glans but that seems to be for uncircumcised penises and I am circumcised.  I googled post inflammatory hyper pigmentation but nothing on the penis and the 'treatments' suggested like Tretonion seem like very harsh and not usable on genitals - and avoiding sun isn't really an issue either.   I assume then you're saying that nystatin triac. is not worth continuing , and that also this isn't any type of fungal infection like the dermatologist has said.  So mad at original dermatologist who never mentioned any bacterim side effects; seems so unprofessional even malpractice...Then never taking any calls and just saying 'it will get better in a week' every time I called.  Acne treatment shouldn't lead to lifelong genital problems and burns that aftr 5 days almost led me to an emergency room

Neosporin is a topical antibiotic and will not help your condition. Your skin is irritated so you need a topical cortisone cream. A course of oral prednisone may also help. Balanitis just means inflammation of the glans penis with or without circumcision. If the darker color bothers you then you can try over the counter bleaching cream. The problem anyone has is that taking any type of oral medication can lead to drug allergies and side effects.


All Answers

Answers by Expert:

Ask Experts


Michael S. Fisher, <B>Ph.D., M.D.</B>


published over 50 articles on the subject.

©2016 All rights reserved.